Tornado, Tuscola
- When
- May 17, 3:38 PM EST
- Where
- Tuscola County, 0.85 mi SW of Elmwood
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 43.570, -83.290
Multiple photos and reports of a brief landspot. No damage occurred.
Thunderstorms moved through Tuscola, Lapeer, and Oakland Counties producing hail and a brief landspout near Cass City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moved through Tuscola, Lapeer, and Oakland Counties producing hail and a brief landspout near Cass City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 2:28 PM EST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 328 PM EDT Fri May 17 2024 .KEY MESSAGES... - Pop-up thunderstorms increase in isolated to scattered fashion this afternoon, although severe weather is not expected with this activity. - An Air Quality Alert is in effect for portions of Southeast Michigan Saturday, including Metro Detroit. - Very warm and muggy conditions will be in-place this weekend with additional opportunities for thunderstorms Sunday and again early next week. && .DISCUSSION... Partial clearing after morning showers has allowed for areas of sufficient insolation which converts building instability to surface- based CAPE. Diurnal convective development has initiated in isolated to widely-scattered fashion with surface dewpoints near 60F. Severe threat remains quite low given 0-6 km bulk shear values AOB 25 knots, therefore expect mostly short-lived pulse-like thunderstorms. Latest CAMs suggest a slight increase in coverage with the arrival of a low-amplitude shortwave aloft. Varying storm motions possible as a weak low pressure system/triple-point stalls over Midland. Multiple boundaries within the vicinity offer several additional point-sources for lift, augmented by MUCAPEs of 750-1250 J/kg. Steepest lapse rates should be located within the 500-400 mb level, exceeding 8 C/km for part of the afternoon while the lower layer settles closer to moist adiabatic. Some pea-sized hail and few gusts to 40 mph are the main threats today. Storms wane after 9 PM as the mid-levels warm slightly and surface-based activity is cut-off by the development of a nocturnal inversion. A couple lingering showers are possible early tonight before the surface pattern gets washed out. Weak ridging ensues Saturday with anticyclonic flow noted above 700 mb. Dewpoints remain elevated (near 60F), but forecast soundings reveal thermodynamic profiles that are a bit too warm to facilitate convective updrafts. High temperatures warm to near 80F for most areas while light southeast winds draw slightly cooler air to the coastal communities off the lakes. Clouds thin heading into the afternoon hours as a subsidence inversion develops between 800 and 700 mb. Flow veers southwesterly Sunday as a deep closed low drifts into northwestern Ontario. An attendant cold front extending well south of the surface reflection washes out over Lake Michigan midday as the warm advection arm traces back to northern Texas. Locally, temperatures top out well above normal as highs peak in the low to mid 80s marked by 850 mb temps of 14-15C. Note that some model variance remains between the ensemble and deterministic solutions as it pertains to thermodynamics. Additional differences noted in QPF magnitude/extent, but most solutions do agree that some convective storms should arise during the PM hours. Dewpoints in the lower 60s and steep low-level lapse-rates should activate surface parcels as shortwave perturbations embedded within the periphery of the leading height fall gradient arrive. Agreed with NBM PoP increase to Slight Chance across most of the forecast area. Low-end potential exists for additional storms Sunday night as a more robust CVA response streams through the drying mid-levels. An unsettled pattern continues early next week as the synoptic ridge becomes stationary over The Appalachians and the northern stream jet remains active just off to the west. Several shortwaves will eject eastward out of stalled longwave trough Monday and Tuesday with additional ThetaE intrusions. Strong to severe storms would be most probable Tuesday as dewpoints peak in the mid 60s and 0-6 km bulk shear approaches 30 knots. The upper level configuration unlocks Wednesday as an energetic low drops into the Pacific Northwest from the Gulf of Alaska triggering ridge amplification over the Intermountain West. This kicks the jet eastward Wednesday along with a cold front which could initiate some preceding convection locally, depending on timing and southern stream wave interactions. Post- frontal conditions should be noticeably cooler for the back half of next week with a return to near-normal readings. && .MARINE... Scattered showers potentially producing thunderstorms will move over Lake Huron and Lake Erie this afternoon as a weak low pressure center and frontal boundary move across the region. Gentle southerly winds over Lake Huron will back to become more easterly this evening, decreasing down to about 5 knots. These calm winds and moist conditions will lead to some patchy fog overnight. Fog over the lake will hang around for a bit longer than over land, lasting into the early afternoon. Benign and predominantly southerly winds persist through the weekend with a weak cold front moving through on Sunday. Potential for more unsettled conditions Monday night into Tuesday as a stronger system moves into the area. This system will bring moderate southerly winds as well as showers and thunderstorms. && .PREV DISCUSSION... Issued at 136 PM EDT Fri May 17 2024 AVIATION... A stalled cold front over the region will excite a round of showers and thunderstorms this afternoon during peak heating. A lack of flow will result in scattered coverage with slow moving storms making it challenging to time out at any site this afternoon. Highest confidence is in the higher terrain where FNT and PTK reside with a line of showers already initiating. Lower confidence over the 3 Detroit area sites as the activity will only slowly drift toward them through the later afternoon. Opted to go with a tempo for each location though VCTS was considered for the Detroit sites. Storms have already initiated and chances will carry through 01Z Sat. Heavy downpours and/or a highly localized gust to or in excess of 40 knots will be possible with the strongest activity. Attention tonight turns to fog chances as light winds and clearing skies lead to good radiating conditions. For DTW/D21 Convection...DTW should reside on the eastern edge of much of the convection that is ongoing as of 17Z. Most of the activity is expected to stay to the west though there is a chance it could drift over the airspace later this afternoon. The best window for a thunderstorm or two will occur between 21Z-01Z. Locally heavy downpours, brief visibility restrictions, or a highly localized wind gust to or in excess of 40 knots will be possible with any stronger activity. DTW THRESHOLD PROBABILITIES... * Low for ceilings 5000 ft or less this afternoon outside of convection. * Low for thunderstorms this afternoon and evening, between 18Z - 01Z Sat. * Low for ceilings and visibilities to drop below 200ft or 1/2SM tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...KGK MARINE.......BC AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 348 AM EDT Fri May 17 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-180800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 348 AM EDT Fri May 17 2024 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a low chance for an isolated embedded thunderstorm within showers this morning. Renewed shower and thunderstorm chances are then possible this afternoon and evening between 1 PM to 7 PM. Severe weather is not expected, however, highly localized wind gusts up to 50 mph will be possible with any stronger storm development. Storm motion will be west to east at 15 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a slight chance for isolated thunderstorms Sunday evening. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 348 AM EDT Fri May 17 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a low chance for an isolated embedded thunderstorm within showers this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a slight chance for isolated thunderstorms Sunday evening. Severe weather is not expected .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
159 PM EDT Fri May 17 2024
MIZ075-171900-
Washtenaw MI-
159 PM EDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHTENAW COUNTY THROUGH
300 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, moving northeast at 10 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ann Arbor, Saline, Chelsea, Dexter, Manchester, Whitmore Lake,
Bridgewater, Barton Hills, Hudson Mills Metropark, Delhi Mills,
Pleasant Lake, Hudson Mills, and Lyndon Township.
This includes the following highways...
I-94 between mile markers 155 and 175.
M-14 between mile markers 1 and 5.
US-23 between mile markers 45 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 8413 4243 8374 4216 8373 4210 8413
TIME...MOT...LOC 1758Z 246DEG 10KT 4233 8401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
317 PM EDT Fri May 17 2024
MIZ053-172015-
Saginaw MI-
317 PM EDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN SAGINAW COUNTY THROUGH
415 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or near Saginaw, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saginaw, Frankenmuth, Birch Run, Zilwaukee, Bridgeport, Carrollton,
Arthur, Burt, Fosters, Buena Vista Township, Gera, and Indiantown.
This includes the following highways...
I-75 between mile markers 134 and 156.
I-675 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4352 8382 4348 8382 4348 8370 4322 8370
4322 8393 4321 8393 4321 8400 4352 8401
TIME...MOT...LOC 1917Z 274DEG 10KT 4333 8389
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
355 PM EDT Fri May 17 2024
MIZ049-172100-
Huron MI-
355 PM EDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HURON COUNTY
THROUGH 500 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bad Axe, moving southwest at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bad Axe, Elkton, Kinde, Verona, Rapson, and Filion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4396 8302 4383 8281 4368 8299 4378 8326
TIME...MOT...LOC 1955Z 052DEG 5KT 4387 8297
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
418 PM EDT Fri May 17 2024
MIZ053-054-172115-
Tuscola MI-Saginaw MI-
418 PM EDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA AND
NORTHEASTERN SAGINAW COUNTIES THROUGH 515 PM EDT...
At 417 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bridgeport, or near Saginaw, moving east at 10
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saginaw, Frankenmuth, Vassar, Reese, Millington, Zilwaukee,
Bridgeport, Tuscola, Carrollton, Arthur, Buena Vista Township, Gera,
Richville, Fosters, Watrousville, and Indiantown.
This includes the following highways...
I-75 between mile markers 138 and 152.
I-675 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 8396 4348 8378 4348 8370 4349 8370
4350 8343 4327 8343 4327 8396
TIME...MOT...LOC 2017Z 253DEG 7KT 4342 8388
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
433 PM EDT Fri May 17 2024
MIZ049-054-055-172130-
Huron MI-Tuscola MI-Sanilac MI-
433 PM EDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN TUSCOLA...NORTHWESTERN
SANILAC AND SOUTH CENTRAL HURON COUNTIES THROUGH 530 PM EDT...
At 431 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles northeast of
Gagetown to near Caro to near Millington. Movement was east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Caro, Cass City, and Gagetown around 435 PM EDT.
Mayville around 450 PM EDT.
Other locations impacted by these storms include Wilmot, Ivanhoe,
Ellington, East Dayton, Deford, and New Greenleaf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4370 8294 4350 8303 4343 8307 4332 8332
4332 8335 4330 8336 4327 8343 4348 8343
4374 8316
TIME...MOT...LOC 2031Z 265DEG 5KT 4371 8312 4349 8334 4333 8352
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TFThe Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Multiple photos and reports of a brief landspot. No damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182942, 1182932, 1182933, 1182934.